Illinois, 2004

Winter Storm in Illinois, November 24, 2004

November 24, 2004 · NWS LSX · 3 events in 3 counties and zones

A Thanksgiving eve storm brought 4 - 6 inches of snow to West Central Illinois. Transportation in some areas was temporarily brought to a halt.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A Thanksgiving eve storm brought 4 - 6 inches of snow to West Central Illinois. Transportation in some areas was temporarily brought to a halt. Most area roads were passable by Thanksgiving Day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 24, 1:00 AM CST, 5 hours earlier.

Area forecast discussion, Nov 24, 1:00 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
200 AM CDT WED NOV 24 2004

.DISCUSSION...
ONLY CHANGE TO GOING HEADLINES IS THE ADDITION OF MACOUPIN COUNTY IN
ILLINOIS TO THE WINTER WEATHER ADVISORY.  WILL NUDGE UP AMOUNTS IN
THE NORTHERN PART OF THE ADVISORY AREA BASED ON RADAR PLACEMENT OF
THE DEF ZONE.  HAVE FAIRLY GOOD CONFIDENCE THAT THERE WILL BE
ACCUMULATING SNOW OF ADVISORY CRITERIA TODAY ALONG AND NORTHWEST OF
A OWENSVILLE TO TROY MISSOURI TO CALINVILLE ILLINOIS LINE.  ETA/GFS
ARE HAVING THEIR OWN INDIVIDUAL PROBLEMS IN HANDLING
CONVECTION...BUT CHOSE TO LEAN A BIT TOWARD THE ETA SINCE THE GFS
MASS FIELDS ARE BEING AFFECTED BY CONVECTIVE FEEDBACK.  WITH THIS
SAID..THE GOING ASSUMPTION IS BASICALLY THE SAME THAT THE
DEFORMATION ZONE WILL PRODUCE MODERATE TO HEAVY PRECIPIATION RATES
ACROSS THE NORTHWESTERN HALF OF THE CWA TODAY.  VERTICAL MOTION FROM
THE COUPLED JET STRUCTURE AND FRONTOGENTICAL FORCING IS VERY
IMPRESSIVE.  LOOKS LIKE MOST AREAS IN THE ADVISORY WILL SEE 2-3
HOURS OF MODERATE TO HEAVY SNOW ONCE THE CHANGEOVER OCCURS...BUT THE
QUICK SYSTEM MOVMENT AND RELATIVELY WARM SURFACE TEMPS WILL TEMPER
THE FINAL TOTALS.  THE SOUTH SIDE OF THE HEAVIEST BAND OF THE SNOW
WILL SHOW A SHARP GRADIENT TO LITTLE SNOWFALL BECAUSE OF THE
MOVEMENT OF THE DEF ZONE IN RELATION TO THE CHANGEOVER TIMES AND THE
POSITION OF THE SYSTEMS DRY SLOT.

OTHERWISE...STORM SYSTEM QUICKLY MOVES OUT THIS EVENING.  LEANED ON
THE COOLER SIDE OF TEMP GUIDANCE THE NEXT FEW DAYS...ESPECIALLY
WHERE I EXPECT THERE TO BE EARLY SEASON SNOWPACK.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WX ADVSRY WED...ALG N OF A OWENSVILLE...TROY LN.
IL...WINTER WX ADVSRY WED...ALG N OF A HARDIN...CARLINVILLE LN.
&&

BRITT
Hazardous weather outlook, Nov 24, 5:35 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
535 AM CST WED NOV 24 2004

ILZ058-059-095>099-MOZ018-019-026-027-034>036-041-042-047>052-059-
060-251200-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-GASCONADE-
GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MARION-MONITEAU-
MONROE-MONTGOMERY-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-WARREN-
535 AM CST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND
NORTHEAST MISSOURI AS WELL WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY.  RAIN IS EXPECTED TO
CHANGE TO SNOW THIS MORNING OVER CENTRAL AND NORTHEAST MISSOURI AS
WELL AS WEST CENTRAL ILLINOIS THIS MORNING...WITH THE CHANGE OVER
OCCURRING OVER EAST CENTRAL MISSOURI AND SOUTH CENTRAL ILLINOIS
AROUND MIDDAY.  A PERIOD OF MODERATE TO HEAVY SNOW THAT WILL OCCUR
SHORTLY AFTER THE CHANGE OVER BEFORE THE SNOW DIMINISHES TO FLURRIES
LATER TODAY. VISIBILITES WILL BE REDUCED TO LESS THAN A MILE IN THE
HEAVY SNOW.  A BAND OF 3 TO 6 INCHES SNOWFALL WILL BE CENTERED FROM
THE COLUMBIA AND JEFFERSON CITY AREAS NORTHEASTWARD TO NEAR
PITTSFIELD AND CARROLLTON ILLINOIS...WITH LESSER AMOUNTS ON EITHER
SIDE OF THE BAND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE REGION ON FRIDAY
NIGHT AND SATURDAY.  THE EXACT TRACK OF THIS SYSTEM IS STILL
UNCERTAIN...AND THERE IS THE POTENTIAL FOR THIS SYSTEM TO BRING
SNOW TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SNOWFALL ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE.

ILZ060-064-065-069-070-074-100>102-MOZ061>065-072-073-251200-
BOND IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-JEFFERSON-MADISON IL-
MARION IL-MONROE IL-MONTGOMERY IL-ST CHARLES-ST CLAIR IL-ST LOUIS-
ST LOUIS CITY-WASHINGTON-WASHINGTON IL-
535 AM CST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL
AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

RAIN IS EXPECTED TO CHANGEOVER TO SNOW LATER THIS MORNING AND
AFTERNOON.  THERE MAY BE A BRIEF PERIOD OF MODERATE TO HEAVY THAT
WILL REDUCE VISIBILITIES TO LESS THAN A MILE.  AREAS ALONG AND NORTH
OF INTERSTATE 44 IN MISSOURI AND INTERSTATE 70 IN ILLINOIS MAY SEE
ACCUMULATIONS UP TO 2 INCHES BEFORE THE SNOW DIMINISHES BY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ILZ079-MOZ074-075-084-085-099-251200-
IRON-MADISON-RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE-
535 AM CST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MISSOURI AS
WELL FAR SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL BRING SCATTERED THUNDERSTORMS TO THE AREA
THIS MORNING.  SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

MUCH COLDER AIR IS EXPECTED TO MOVE INTO THE AREA LATER THIS
AFTERNOON...CAUSING THE RAIN TO CHANGE OVER TO SNOW.  LITTLE IF ANY
ACCUMULATION IS EXPECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BRITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Adams

When
November 24, 6:00 AM CST to 6:00 PM CST
Where
Adams forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
November 24, 6:00 AM CST to 6:00 PM CST
Where
Brown forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Winter Storm, Pike

When
November 24, 6:00 AM CST to 6:00 PM CST
Where
Pike forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426313, 5426314, 5426315.